Minnesota, 2012

Tornadoes and Hail in Minnesota, May 4, 2012

May 4, 2012 · NWS MPX · 5 events in 2 counties and zones

A thunderstorm complex developed in southeast South Dakota, and moved eastward along the Minnesota, Iowa border and produced large hail and tornadoes. One of the tornadoes tracked across far southeast Faribault County and damaged several barns and outbuildings near Kiester, Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A thunderstorm complex developed in southeast South Dakota, and moved eastward along the Minnesota, Iowa border and produced large hail and tornadoes. One of the tornadoes tracked across far southeast Faribault County and damaged several barns and outbuildings near Kiester, Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 4, 11:30 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, May 4, 11:30 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1230 PM CDT FRI MAY 4 2012

.DISCUSSION...
QUASI-STATIONARY FRONTAL BOUNDARY REMAIN DRAPED FROM THE LOWER GREAT
LAKES...NORTHERN IOWA AND BACK WEST INTO WYOMING THIS MORNING. LOW
LEVEL MOISTURE CONTINUES TO POOL ALONG THE FRONTAL BOUNDARY WITH SFC
DEW POINTS IN THE 60S. NORTHERLY AIRFLOW NORTH OF THE BOUNDARY WILL
HELP SUPPRESS THE DEVELOPMENT FROM ADVANCING EAST AND NORTH TODAY.
AIR MASS WILL BEGIN TO DESTABILIZE OVER WESTERN AND SOUTHERN MINNESOTA
THIS AFTERNOON/EVENING.  MLCAPE VALUES INCREASE 1200 TO 1600 J/KG
OVER SOUTHERN MINNESOTA BY EVENING. BELIEVE MUCH OF THE THUNDERSTORM
ACTIVITY WILL HOLD OFF UNTIL THIS EVENING WITH THE MAIN INSTABILITY
AND FORCING OVER IOWA. KEPT A SMALL POP GOING OVER PARTS OF WEST
CENTRAL MN THROUGH NOON. THUNDERSTORMS CHANCES LIKELY TO INCREASE
TONIGHT THROUGH THE WEEKEND AS A LARGE SCALE SHORTWAVE
TROUGH...BEGINS TO MOVE FROM THE PACIFIC NORTHWEST OVER THE UPPER
MIDWEST BY SUNDAY AFTERNOON. THUNDERSTORM CHANCES WILL INCREASE
TONIGHT...MAINLY OVER MINNESOTA WITH FEW SHRA/TSTMS MOVING INTO
PARTS OF WESTERN WISCONSIN LATER TONIGHT AND SATURDAY MORNING.  THE
BEST CHANCE FOR THUNDERSTORMS OVER WESTERN WISCONSIN WILL BE
SATURDAY NIGHT AND SUNDAY AS 700 MB OMEGA PROG INDICATES THE BEST
FORCING AND LIFT BY THAT TIME. PWAT VALUES INCREASE TO 1.00 TO 1.45
INCHES SATURDAY NIGHT. RECENT HEAVY DOWNPOURS THE PAST COUPLE OF
DAYS...FORECAST PRECIPITATION AMOUNTS. THERE IS SOME CONCERN FOR
HEAVY RAIN...CAUSING SOME LOCALIZE FLOODING IN LOW LYING
AREAS...ESPECIALLY OVER SOUTHWEST MN LATER THIS EVENING/TONIGHT AND
OVER MUCH OF THE FORECAST AREA SATURDAY NIGHT.

IT WILL TURN COOLER AND SOMEWHAT DRIER OVER THE UPPER MIDWEST DURING
THE START OF THE NEW WORK WEEK AS HIGH PRESSURE BUILDS FROM THE WEST
AND SHORTWAVE TROUGH LIFTS NORTHEAST OVER INTO CANADA.  MAX TEMPS
WILL COOL DOWN INTO THE 60S WITH OVER MIN TEMPS MAINLY IN THE 40S.

&&

.AVIATION.../18Z TAF ISSUANCE/

SEVERAL FACTORS WILL INFLUENCE OUR WX...ESPECIALLY SHORT TERM
VCSH/TSRA AS NUMEROUS SHRA/TSRA MOVE INTO WC/SW MN.

INITIALLY...VERY DRY AIR BETWEEN 92H TO 70H IS NOTED FROM EARLIER
SOUNDINGS. HOWEVER...RESIDUAL LOW LEVEL MOISTURE FROM EARLIER TSRA
ACROSS WI/IL/IA WILL SPREAD W/NW ACROSS S MN OVER THE NEXT FEW
HRS. ALTHOUGH CONVECTION CONTINUES TO SPREAD EASTWARD ACROSS FAR
SE SD...AND INTO FAR SW MN...THERE REMAINS A VERY STABLE LAYER BLW
85H IN FAR S MN DURING THE MORNING. IT WILL TAKE TIME TO INCREASE
INSTABILITY IN S MN DURING THE AFTN...BUT ENOUGH TO WARRANT A GOOD
CHC AT RWF...AND OCCASIONAL SHRA AT AXN...BUT NOT TSRA. EVENTUALLY
THE ATMOSPHERE WILL MOISTEN ACROSS S MN WHICH WILL SPREAD THE
CONVECTION...OR DEVELOP CONVECTION ACROSS S MN/WC WI. ONCE THE
RAINFALL DEVELOPS...AND A DEEP INVERSION BLW 85H REMAINS...EXPECT
CIGS TO LOWER TO MVFR/IFR WITH VSBYS AS LOW AS IFR IN HEAVIER
SHRA/TSRA THIS EVENING/OVERNIGHT. TIMING OF TSRA REMAINS
PROBLEMATIC...SO WILL CONTINUE ONLY SHORT TERM VCTS. LATER SHIFTS
WILL HAVE A BETTER HANDLE ON TSRA AT THE TERMINALS. WNDS WILL
REMAIN FROM THE E/SE...THEN E/NE OVERNIGHT/SATURDAY MORNING.

MSP...DRY LAYER ABV 92H SHOULD HOLD OFF ANY SIGNIFICANT SHRA UNTIL
AFT 00Z. MVFR CIGS IN SE MN...MAY AFFECT MSP AFT 21Z...BUT
CONFIDENCE REMAINS LOW...WITH MORE OF A LOW END VFR CIG OF 3.5K
AFT 21Z. BETWEEN 00-03Z...SHRA SHOULD DEVELOP ALONG WITH CIGS
LOWERING. MVFR/IFR CIGS/VSBYS WILL BE A POSSIBILITY AFT 6Z WITH
EMBEDDED TSRA. CONFIDENCE ON TIMING OF TSRA REMAINS LOW...SO WILL
CONTINUE WITH ONLY SHRA ATTM. LATER SHIFTS CAN INTRODUCE TSRA ONCE
WE HAVE A BETTER HANDLE ON CONVECTION TO THE W/SW. WNDS WILL
SLOWLY BECOME E/SE THIS AFTN WITH GUSTS UP TO 24 KTS...THEN MORE
E/NE BY MORNING/AFTN.

SUNDAY...MVFR/VFR WITH -SHRA POSSIBLE.
MONDAY...VFR WITH NORTHWEST WINDS 15-20KTS.
..JLT..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JVM/JLT
Hazardous weather outlook, May 4, 11:39 AM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1239 PM CDT FRI MAY 4 2012

MNZ054-056-064>070-073>078-082>085-091>093-051745-
LAC QUI PARLE-CHIPPEWA-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-
CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
1239 PM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL
MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS MAINLY THIS AFTERNOON INTO
TONIGHT. THERE A RISK OF SEVERE STORMS OVER SOUTHERN MINNESOTA
WITH LARGE HAIL AND HEAVY DOWNPOURS OF RAIN THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED SATURDAY AND
SUNDAY. A FEW OF THESE STORMS MAY BE SEVERE SATURDAY AFTERNOON
AND SATURDAY NIGHT. THE BEST CHANCE FOR SEVERE WEATHER WILL OCCUR
OVER SOUTHERN MINNESOTA. MORE STORMS WILL BE POSSIBLE AGAIN ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING OVER FAR SOUTHERN MINNESOTA.

MNZ041>045-047>053-055-057>063-WIZ014>016-023>028-051745-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-SWIFT-KANDIYOHI-MEEKER-WRIGHT-
HENNEPIN-ANOKA-RAMSEY-WASHINGTON-POLK-BARRON-RUSK-ST. CROIX-
PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1239 PM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS MAINLY THIS AFTERNOON INTO
TONIGHT. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED SATURDAY AND
SUNDAY. MORE STORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

In the hours before

Special weather statement, May 4, 1:07 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
207 PM CDT FRI MAY 4 2012

MNZ064-065-073-074-041945-
BROWN-REDWOOD-RENVILLE-YELLOW MEDICINE-
207 PM CDT FRI MAY 4 2012

AT 206 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WOOD LAKE TO 4 MILES SOUTH
OF LUCAN TO 6 MILES NORTH OF WESTBROOK. THESE STORMS WERE MOVING EAST
AT 20 MPH.

WINDS UP TO 40 MPH AND HALF INCH HAIL ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LUCAN.
  VESTA.
  ECHO.
  SEAFORTH.
  WABASSO.
  WANDA.

LAT...LON 4474 9508 4435 9492 4410 9494 4410 9510
      4411 9511 4419 9512 4419 9552 4435 9552
      4458 9562 4462 9561 4463 9563 4474 9568
TIME...MOT...LOC 1907Z 270DEG 17KT 4465 9551 4435 9538
          4412 9540
Special weather statement, May 4, 1:33 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
233 PM CDT FRI MAY 4 2012

MNZ074-082-083-091-042030-
BLUE EARTH-BROWN-MARTIN-WATONWAN-
233 PM CDT FRI MAY 4 2012

AT 227 PM CDT...WEATHER SERVICE RADAR WAS TRACKING SEVERE
THUNDERSTORMS IN SOUTHWEST MINNESOTA. AT 230 PM THESE STORMS EXTENDED
FROM NEAR JEFFERS TO OKABENA TO EAST OF WORTHINGTON. AT THEIR
PRESENT RATE OF MOVEMENT THEY MAY AFFECT WATONWAN AND MARTIN
COUNTIES BETWEEN 300 AND 330 PM. PERSONS ARE ADVISED TO KEEP ALERT
FOR POSSIBLE WARNINGS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  COMFREY.
  TRIMONT.
  BUTTERFIELD.
  ODIN.
  ECHOLS.
  ST JAMES.
  FARIMONT.
  DUNNELL.
  CEYLON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4353 9486 4410 9487 4410 9510 4417 9511
      4418 9511 4417 9449 4406 9449 4408 9437
      4426 9436 4416 9406 4417 9400 4424 9401
      4424 9376 4385 9378 4385 9436 4406 9437
      4406 9448 4366 9449 4353 9460
TIME...MOT...LOC 1930Z 270DEG 25KT 4416 9520 4366 9523
          4349 9537

BAP

The radar

The Minneapolis radar (KMPX), 158 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado. Local standard time, as filed.

Tornado, Martin

When
May 4, 2:45 PM CST to 2:46 PM CST
Where
Martin County, 2.85 mi WNW of Foxlake to 2.76 mi WNW of Foxlake
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
43.700, -94.730

Storm chasers observed a brief tornado touchdown north of Fox Lake Refuge. No damage occurred as it tracked a few hundred feet across an open field. The tornado was rated an EF0 with a width of 25 yards.

Hail, Martin

When
May 4, 2:52 PM CST
Where
Martin County, 6 mi W of Sherburn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.650, -94.850

Hail, Martin

When
May 4, 2:57 PM CST
Where
Martin County, 1.22 mi SW of Sherburn
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.640, -94.750

Hail, Martin

When
May 4, 3:22 PM CST
Where
Martin County, 0.5 mi W of Fairmont Arpt
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
43.650, -94.440

Tornado, Faribault

When
May 4, 4:45 PM CST to 4:55 PM CST
Where
Faribault County, 1.73 mi WNW of Kiester to 2.37 mi NE of Kiester
Rating
EF0
Path length
3.44 mi
Path width
50 yd
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
43.535, -93.754

The emergency manager of Faribault County survey damage associated with a tornado that touched down in the southeast part of the county on May 4th.

The survey indicated that the tornado touchdown approximately 1.7 miles east of Kiester, and tracked east-northeast along County Road 2, and then turned northeast, to 2.4 miles northeast of Kiester before dissipating. The tornado was rated an EF0, with winds of 75 mph. It damaged trees, took down three barns, and destroyed a number of sheds and other outbuildings. In addition, a few windows were blown out, along with several power poles blown down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyThe tornado archive for Minnesota, 2012Warnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370177, 370178, 370179, 370180, 370183.